03 March 2011 ~ 8 Comments

The Scatter-brained Butterfly

When I was first diagnosed with hypothyroidism, I remember one of my first thoughts being “I so wish I was hyperthyroid!” Being able to eat as much as you like without gaining weight and being full of energy (or so I thought at the time) seemed like a dream. Now I know that it’s not that simple. There is no standard list of symptoms because everyone’s an individual and furthermore there are people who are hyper who actually gain weight.

Hyper does not really mean that you are full of energy – it’s a weird kind of restless energy and of course it is often accompanied by all kinds of horrible symptoms such as diarrhoea, insomnia and bulging eyes or exophthalmos. I don’t write that much about hyperthyroidism as I don’t have that much experience with it, but I decided to write a bit about it today because my recent hormonal fluctuations inspired me to write this poem. I’d love to hear your feedback on what it means to you to be hyperthyroid as opposed to hypothyroid – how does it make you feel and what would you like to share with others who aren’t as familiar with this side of the thyroid spectrum?

My thyroid’s in a state of flux
This situation really sucks
Hypo means I sleep all day
Wasting all my life away
Hyper means I’m constantly tired
But in a strange way I’m still wired
People think that hyper’s a dream
But that’s not really what it means
My quest for equilibrium
To find a happy medium
Patience
Research
Hope
Good health
Before I can find my way back to myself

8 Responses to “The Scatter-brained Butterfly”

  1. HD inOregon 3 March 2011 at 7:45 pm Permalink

    Great article!

    After my thyroidectomy I was purposely held hyperthyroid for quite some time, but then over time I became slightly hypothyroid due to the medication fluctuations. So I can confirm “first gland” that hyper makes you rather fatigued and tired, whereas being hypothyroid makes you tired and fatigued 🙁

    Also, as many of you know, thyroid medication is rather fickle (I am taking Levrothyroxine); even a diet change or some vitamins can impair the absorption rate of the hormone, and one may be slightly hyper one week and hypo the next. Oh, the fun!

    I really love the poem !!! Very well done!!

    “May your life be always balanced!”
    (Should come up with a cool hand gesture for that saying … like Spock with his ‘live long and prosper’).

    And Cheers and Good Health to you too!

    HD

    • Sarah Downing 3 March 2011 at 8:05 pm Permalink

      Thanks so much HD for sharing your experiences. It’s good to know that I’m not going crazy with feeling tired but wired. I hate the gland’s fickleness and hope that mine will become more balanced very soon.

      Glad you liked the poem. I didn’t think it was that good when I first wrote it, but I guess I can be a bit self-critical at times.

      Good health to you too and hope you are having a lovely week!

      Love,

      Sarah

  2. Donna 3 March 2011 at 9:44 pm Permalink

    Love it Sarah! I’ll be back soon enough to chime in. I remember when I was told I was too hyper even for supression purposes and the first thing I asked was “Where’s my energy?” and the nurse said the symptoms of hypo and hyper can be very similar. This is true yet it is different as weird as that sounds.

    • Sarah Downing 3 March 2011 at 10:40 pm Permalink

      Hey Donna,

      Thanks for chiming in! You are so right that it sounds weird that the symptoms should be similar, but I am gradually finding this out myself. I thought this was crazy when my doctor told me this, but my dose was recently upped by 1/2 a grain, which was a huge increase, so I’m almost sure that my remaining tiredness must be due to being hyper. Plus of course I am feeling hotter and eating more.

      Love,

      S

  3. Nancy G 4 March 2011 at 1:00 am Permalink

    I was hyper for about a month in duration early last year after I removing every trace of soy from my diet. I stopped taking synthroid whenever the first symptoms occurred (not a good idea, by the way), but I couldn’t tolerate the heart palpitations.

    For those few weeks, I actually enjoyed it. I woke up in the mornings very easily almost bouncing out of bed, not sluggish at all, no hitting the snooze button umpteen times. I had some blood pressure problems and major hot flashes day and night, but I was willing to put up with that if I could wake up feeling “normal”. I never felt fatigue or tiredness, and actually had to remind myself to go to bed.

    After a few weeks off synthroid, I crashed into hypo low that replaced my happy hyper, and I resumed taking synthroid after my doctor scolded me. I realize the hyper condition could not be sustained without further jeopardizing my health, but I sure missed the easy mornings.

    hypo/hyper seems to ebb and flow these days, not quite so drastically, but winter seems the worst for hypo symptoms. Sarah, you mentioned once that my vit D may not have been optimized, and I think you were right. I’ve been trying to make sure I get plenty vit D either by supplement or sunshine and that seems to have helped.

    • Sarah Downing 4 March 2011 at 1:57 am Permalink

      Hey Nancy,

      Thank you for sharing your interesting story. You’re right – it’s not a good idea to stop taking your Synthroid cold turkey, especially when your body is used to it. I know what you mean about being able to bounce out of bed. I love that feeling! You get so much done during the day and it can make you feel so fulfilled. I also know what you mean about the hot flashes. I’ve been feeling hotter lately too, which could well be a sign of hyperthyroidism.

      I’m so glad that taking extra Vitamin D has helped you. What kind of supplements have you been taking, how much and since when?

      Love,

      Sarah

  4. lori 14 March 2011 at 7:31 pm Permalink

    Sarah, great poem! Being hyper was definitely not any better than being hypo from my Hashimoto’s hypothyroidism, in my experience. They both made me exhausted and one was as bad as the other, just different symptoms, aside from the fatigue. When hypo I barely had energy to walk outside and often would have to take a nap afterwards. And when hyper, my heart rate would soar, I’d have palpitations, shortness of breath, become overheated and exhausted, if I walked outside. Neither is a picnic that’s for sure! I think we all aim for balance from either extreme.

    • Sarah Downing 14 March 2011 at 7:34 pm Permalink

      Thank you, Lori. Balance is the keyword and something I hope to achieve really soon! People need to know that neither extreme is healthy nor desirable even though some hypo peeps tend to wish they were hyper so that they would lose weight rather than gain it. Obviously, none of it is a walk in the park.

      Love,

      Sarah


Leave a Reply